Oh BTW, I am happy to inform everyone that I had no side effects thus far...
Ok, I take it back. Yes, many many...many dreams...strange dreams. Let me just say this...I dream often but nothing like the way I have been since I took my first Lariam pill. They arent scary, but they are vivid and strange. But I am more rested than ever which is strange too. No regrets still...but next time I think I am going to try the new pill Malarone (I think I got the name right), apparently that one has no side effects but it has the incovenience that you have to take it daily. Dont like that...
Mind-related side effects aren't limited to Larium. I took Doxycycline in Thailand and for the first couple of weeks everytime I took one I would feel really depressed for a few hours. It was odd. I knew I was having a good time up until I took one, but then when I did I would suddenly feel like I was having the worst holiday of my life...Worth taking them in the evening before bed so you can sleep off the bad feelings.
Doxy also causes terrible Candida
Why are you taking Lariam for southeast Asia? Malaria isn't a big problem there in the first place and the strains that do exist are pretty easy to cure; you don't need the "heavy artillery" of Lariam.
The big problem with Lariam is usually that people take it for too long. The manufacturers only recommend it for three months maximum (or did when it first came out, at least).
I have taken Lariam on many occasions travelling into Africa. Lariam is regarded as one of the better options for all those resistent strains. I can't say that I had trouble with vivid dreams yet, but I have found that I become a bit irratable after a few weeks. But that could also be general travel weariness. I have hear of travel groups that broke apart because of unreasonable arguments, caused by the lariam.
When I was in Thailand I did not take anything, but then I only stayed on the islands, and Bankok was the furthes north I went.
Yeah I took Lariam for almost 8 months while in Africa and wil NEVER TAKE IT AGAIN. It was okay for the first 4 months or so, no problems and I think that is the general theme - shorter time periods are okay. Because I hated Lariam so much I actually took no malaria meds on subsequent trips to Africa. If it's short term, you're probably fine to do it but it's a risk and you don't want to ruin your trip.
I waa in south and central Africa for almost a year and was given a years supply of Lariam, I had a couple of nightmares that spooke the sh** out of me. I took them anyway for the first few weeks but gave up on them after a while. Then I started getting mauled by mozzies and all sorts of other nasties when I moved in from the coast of Mozambique so I started taking them again. Then I gave up again in Malawi. And lo and behold I got malaria a few weeks after, and again a few weeks after I recovered. I took Arinate to cure it and I have to say that it was great, no side effects at all.
Anyway take me as an example of what not to do if you want but ultimately its up to you. I know that when I head off again I wont be taking Lariam, it's just a personal choice.
It is very irresponsible to take antimalaria medication in this way, and it seems you paid the price! Lariam you have to start taking at least 1 week before going to a malaria area and continue for 4 weeks after you return from a malaria area, never stop while in a malaria area unless you spoke to you docter.
It is not recogmended to take lariam for more than 12 months, and I do not know why anybody would want to anyway. I am going to Zanzibar for a diving holiday next month. Because of the diving I am not allowed to take lariam, I have to take doxycycline (ONE EVERY DAY FOR 8 WEEKS ). If you want to go to a malaria area contact a travel clinic or your docter they can give you lots of advice and all the different options available.
From what I've heard it's a bit of Russian Roulette. Chances are that you'll have no side-effects (direct ones - effects in the long run are simply not known for such a relatively new drug). But if you do get side-effects they can be rather severe. I heard one guy say that he got rather nasty hallucinations. I don't know if you have to start taking these some time in advance, but if so, that gives you a try-out period at home. If they have nasty effects you might want to switch to another drug. Or take none at all, like me. They are all drugs and thus potentially dangerous if taken too often.